Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 2, NWS San Angelo, TX

March 12, 1999Menard County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 12, 1999, 7:43 AM CST for Menard County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 1999, 7:43 AM CST (13:43 UTC)
Expired
Mar 12, 1999, 8:15 AM CST
In force
32 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Menard County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 6:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1999-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1999-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2301 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
4.5
Supercell composite
17.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 121343 RRA
TORSJT
TXC327-121415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
743 AM CST FRI MAR 12 1999

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  MENARD COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 815 AM CST

* AT 743 AM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 13 MILES SOUTHWEST OF MENARD OR 12 MILES
  SOUTHEAST OF FORT MCKAVETT... MOVING EAST AT 25 MPH. LARGE HAIL IS
  ALSO LIKELY WITH THIS STORM.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 12, 2:41 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 12, 2:41 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
241 AM CST FRI MAR 12 1999

ETA AND AVN SOLUTIONS MATCHING UP FAIRLY WELL IN TIMING POSITIONING
AND STRENGTH OF THE CLOSED UPPER LOW. AVN RUNNING JUST A LITTLE
SLOWER BUT THE TRACK IS EXPECTED TO CROSS THE TX PANHANDLE AROUND THE
SAT 06-12Z TIMEFRAME. AT THE SURFACE A STATIONARY FRONT CURRENTLY
LOCATED FROM THE BIG BEND EASTWARD TO JUST SOUTH OF JCT EAST TO NEAR
HOUSTON WILL TRACK VERY SLOWLY NORTHWARD TODAY. SURFACE LOW EXPECTED
TO DEVELOP ALONG THE FRONT OVER WESTERN TX AND PUSH SLOWLY EAST ALONG
THE STATIONARY FRONT AND WITH IT DRAG A PACIFIC FRONT ACROSS THE AREA
THIS AFTERNOON. THIS WILL BRING IN A DRIER PUSH OF AIR AS MRH LEVELS
FOR THIS AFTERNOON WILL BE ON THE DECREASE. IN ADVANCE OF ALL OF THIS
HOWEVER...PVA AND UPPER DIFFLUENCE WILL BE IN PLACE LATER THIS
MORNING AS UPPER LOW MOVES TOWARDS THE PANHANDLE. IN
ADDITION...ATMOSPHERE IS QUITE UNSTABLE LATER THIS MORNING
PARTICULARLY ACROSS THE SOUTHERN ZONES WITH CAPES OF 1800 J/KG AND
LIS OF -8. WILL PUT CHANCE SHRS/TSTMS IN ALL ZONES FOR TODAY WITH
BEST CHANCE ACROSS THE NORTH WHERE FLASH FLOOD WATCH IS IN EFFECT.

AFTER DRIER WESTERLY PUSH SETS UP THIS AFTERNOON...WRAP AROUND
MOISTURE TO RETURN FOR THE UPCOMING OVERNIGHT. NOT MUCH IN THE WAY OF
DYNAMICS HOWEVER. PVA IN ADVANCE OF UPPER LOW WILL EXIT THE SE AND
EASTERN AREAS BY 06Z WITH COLD FRONT TO PUSH INTO NORTHERN MOST AREAS
AROUND 00Z SAT. WILL MENTION SLIGHT CHANCE FOR SHOWERS EARLY TONIGHT
OVER ALL BUT THE SOUTHWEST.

EXTENDED LOOKING PARTLY CLOUDY WITH A WARMING TREND.

ABI 061/035 045/026   7320
SJT 068/039 050/027   6210
JCT 076/039 055/030   42-0

21

In the hours before

Special weather statement, Mar 12, 5:53 AM CST, 1 hour 50 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-130110-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 AM CST FRI MAR 12 1999

...THUNDERSTORMS...A POSSIBLY FEW SEVERE...WILL BE LIKELY ACROSS MUCH
OF WEST CENTRAL TEXAS TODAY...

A WARM FRONT...LOCATED BETWEEN DEL RIO AND JUNCTION THIS MORNING...
WILL GRADUALLY MOVE NORTHWARD INTO THE SOUTHERN AND CENTRAL SECTIONS
OF THE AREA BY AFTERNOON. SOUTH OF THIS FRONT...CONDITIONS WILL
REMAIN RELATIVELY WARM AND UNSTABLE...WHILE MUCH COOLER TEMPERATURES
WERE PREVAILING NORTH OF THE FRONT ACROSS THE REST OF WEST CENTRAL
TEXAS. AS A POTENT UPPER LEVEL STORM SYSTEM MOVES INTO WEST TEXAS
LATER THIS MORNING...THIS UNSTABLE AIR MASS TO THE SOUTH WILL BE
FORCED TO RIDE UP AND OVER THE COOLER AIR ACROSS THE NORTH...
GENERATING WIDESPREAD SHOWERS AND THUNDERSTORMS. NORTH OF THE
FRONTAL BOUNDARY...OR ROUGHLY NORTH OF A SAN ANGELO TO SAN SABA
LINE...THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL.
HOWEVER...ALONG AND SOUTH OF THE FRONT...OR SOUTH OF THE SAN ANGELO
TO SAN SABA LINE...IT APPEARS THERE WILL BE SUFFICIENT WIND SHEAR
TO MAKE ISOLATED TORNADOES A THREAT AS WELL.

THE THUNDERSTORM THREAT WILL END FROM WEST TO EAST LATE THIS MORNING
AND AFTERNOON AS A SECONDARY COLD FRONT MOVES THROUGH THE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED.

THIS OUTLOOK WILL RESUME SCHEDULED ISSUANCE ON MARCH 15 1999.
HOWEVER... THIS OUTLOOK WILL CONTINUE TO BE ISSUED AS NEEDED WHEN
THUNDERSTORMS THREATEN WEST CENTRAL TEXAS.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 9:09 PM CSTSevere Thunderstorm WarningSJTHaskell61 min
Mar 12, 5:08 AM CSTSevere Thunderstorm WarningSJTSchleicher32 min
Mar 12, 5:36 AM CSTSevere Thunderstorm WarningSJTSutton34 min
Mar 12, 6:04 AM CSTSevere Thunderstorm WarningSJTSchleicher, Sutton46 min
Mar 12, 6:10 AM CSTSevere Thunderstorm WarningSJTTom Green50 min
Mar 12, 6:23 AM CSTSevere Thunderstorm WarningSJTTaylor62 min
Mar 12, 6:28 AM CSTSevere Thunderstorm WarningSJTRunnels47 min
Mar 12, 6:40 AM CSTSevere Thunderstorm WarningSJTJones65 min
Mar 12, 6:47 AM CSTTornado WarningSJTSutton33 min
Mar 12, 7:05 AM CSTSevere Thunderstorm WarningSJTMenard, Schleicher45 min
Mar 12, 7:06 AM CSTSevere Thunderstorm WarningSJTHaskell64 min
Mar 12, 7:23 AM CSTSevere Thunderstorm WarningSJTTaylor62 min
Mar 12, 7:26 AM CSTSevere Thunderstorm WarningSJTThrockmorton34 min
Mar 12, 8:03 AM CSTSevere Thunderstorm WarningSJTCallahan, Shackelford62 min
Mar 12, 8:12 AM CSTTornado WarningSJTMenard48 min
Mar 12, 8:26 AM CSTFlash Flood WarningSJTMenard3 hr
Mar 12, 8:50 AM CSTTornado WarningSJTMason, Menard80 min
Mar 12, 8:54 AM CSTSevere Thunderstorm WarningSJTMcCulloch66 min
Mar 12, 9:11 AM CSTTornado WarningSJTTom Green49 min
Mar 12, 9:56 AM CSTSevere Thunderstorm WarningSJTSan Saba64 min
Mar 12, 10:53 AM CSTSevere Thunderstorm WarningSJTSan Saba32 min
Mar 12, 11:29 AM CSTSevere Thunderstorm WarningSJTTom Green66 min
Mar 12, 12:09 PM CSTSevere Thunderstorm WarningSJTColeman66 min
Mar 12, 1:19 PM CSTSevere Thunderstorm WarningSJTColeman, McCulloch61 min
Mar 12, 2:06 PM CSTSevere Thunderstorm WarningSJTSan Saba64 min
Mar 12, 2:33 PM CSTTornado WarningSJTSan Saba77 min
Mar 12, 3:50 PM CSTSevere Thunderstorm WarningSJTSan Saba35 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.